Upper Left and right sided pain/yellow... - British Liver Trust

British Liver Trust

25,592 members12,893 posts

Upper Left and right sided pain/yellow tinge to eyes😩

Emzhatton
Emzhatton

Hi there this is my first post...18 months ago I was diagnosed with and enlarged/fatty liver after going to the doctors with yellow tinge to my eyes and upper right sided pain...the doctor did some bloods and based on those sent me for an abdo scan which she told me showed an enlarged liver...I had no follow up or advise really so I’ve just kind of been carry on as normal as doctor didn’t seem bothered, the pain did eventually subside and my eyes seemed to go back to how they were before again too.

Over the last month I’ve been experiencing yellowy tinge to eyes again and liver pain again but this time I am also having pain on my left side too, it’s the same pain I feel on my right, I’ve read up and apparently enlarged liver can be connected to enlarged spleen?? I will make another appointment at the doctors but I can’t say I’m not worried, I’m 37 with 4 children who depend on me so I want to be healthy for them...I don’t drink(never have) so it’s not alcohol related and although I’m a bit overweight, I’m pretty active and since the pain started this time and I’ve looked into what I should be doing I’ve been taking milk thistle and turmeric and having a low fat diet, I’ve lost about 10lb so far but the pain is still there and eyes still yellowy...how long should it take to shrink my liver so it stops these horrible symptoms? Many thanks x

11 Replies

Hi Emzhatton, I wouldn't worry too much but you need to go back to the Dr for sure. Ask him to check your bloods again and another ultrasound, ask if your liver enzymes are normal on your blood results. Only the Dr can tell you about your spleen, I've had pain in my upper left side too and it was bowel related, other than that I can't really advise only speculate. As for how long it will take to shrink your liver, how long is a piece of string? 🤔 we're all different,it depends what's causing it and what steps we're taking to help it. You are doing the right thing in losing weight though it can only help. The milk thistle...thats a controversial one! The British liver trust don't advise taking this as I'm sure they will be along to tell you shortly 😁. All the best to you, let us know how you get on at the docs.

Stacie. Xxx

Thanks for your reply! Yes I’m definitely off to the docs again xx this all flared up after a course of strong antibiotics so wondering if that’s irritated or inflamed my liver again or more? I’m doing everything I can diet and exercise wise so fingers crossed I can reverse things xx

Hidden
Hidden

You need to be referred to a specialist hepatologist or gastroenterologist for proper assessment. If your eyes are yellow your fatty liver (NAFLD) may have progressed to NASH which can eventually lead to cirrhosis. A specialist may order an ultrasound and a FibroScan to determine the state of your liver.

Keep doing all you can to gradually lose weight. Avoid drugs that may stress the liver. Exercise regularly and eat a healthy diet avoiding junk food. Get regular good quality sleep.

Quoting from Dr Melissa Palmer's book Dr. Melissa Palmer's Guide To Hepatitis and Liver Disease:

Overweight or obese people with NAFLD can usually normalize the elevations in liver enzymes, decrease some of the enlargement of their livers, and diminish the amount of fat in their livers merely through weight reduction. A weight loss of approximately 10 percent can significantly correct these abnormalities. If weight reduction is achieved early in the disease, progression to scarring and cirrhosis can possibly be prevented altogether. In fact, in one study, weight reduction actually reversed some scarring (fibrosis, not cirrhosis).

Hidden
Hidden in reply to Hidden

Hi

I've got Nash with enlarged liver and enlarged spleen. I'm dieting but I've not lost much and it's not for the want of trying! I would ask your Dr to refer you to specialist, I was diagnosed with a biopsy. I really hope you start to feel better very soon, I know the pain can be horrendous cos the capsule around the liver is being stretched and it has loads of nerves in it. Please let us know how you get on. Love and hugs Lynne xxxx

Emzhatton
Emzhatton in reply to Hidden

Hi! Yes it’s very painful at times I agree! All we can do is try and reverse things and make our livers happy again😄I hope you start feeling better soon too, it’s very reassuring to of found a group/forum like this to share worries and concerns...thank you for your reply x

Hidden
Hidden in reply to Emzhatton

You are very welcome. Please take care. Love and hugs Lynne xxxx

Emzhatton
Emzhatton in reply to Hidden

Great advise thank you so much...I’m hoping I can reverse things...I’m going to stop the milk thistle I think, I was on antibiotics about a month ago as had really bad tonsillitis and the pain started after the course, I wonder if that has triggered things again? As you said avoid drugs that could stress liver...I’m doing all I can to sort things out, thank you for your reply it’s very helpful x

Trust1
Trust1Administrator

Hi,

Welcome to the forum.

You may find our publication on Non Alcohol Related Fatty Liver Disease useful to read, here is the link;

britishlivertrust.org.uk/wp...

As the other members have already mentioned, it may be a good idea to request a referral to a liver specialist who can examine you, clarify your stage of liver disease and offer you further testing, guidance and monitoring.

With regards to milk thistle and complementary therapies, the British Liver Trust does not recommend the use of homeopathic or herbal remedies for those with any liver problems as these have to be processed by the liver and could actually damage the liver.

More research needs to be done on the use and safety of such remedies and therapies.

If you have concerns or are using complementary or alternative remedies &/or therapies always discuss this with your own doctor who is best placed to advise you.

Please see here for our link to our webpage on Complementary & Alternative Medicines (CAM)

britishlivertrust.org.uk/li...

Best wishes

Trust1

Emzhatton
Emzhatton in reply to Trust1

Thank you so much for your reply! I’m going to stop the milk thistle as don’t want to irritate liver further, I am doing all I can diet wise to try to make my liver happy again...this forum is great very helpful, thank you for your advise x

Trust1
Trust1Administrator in reply to Emzhatton

Hi Emzhatton ,

As a charity, we cannot make any specific recommendations regarding medications or Complementary & Alternative Medicines, as stated in our previous post, we would simply suggest that you discuss your use of them with your own doctors as they are best placed to advise you.

We are glad that you are finding the forum a supportive place to visit,

Best wishes

Trust1

Hidden
Hidden

Yes, I agry. Everyone shows much empathy which really helps. Please take care. Love and hugs Lynne xxxx

You may also like...